Colorado, 2015

Tornadoes and Flash Flooding in Colorado, June 5, 2015

June 5, 2015 · NWS GLD · 9 events in 3 counties and zones

Late in the afternoon through evening a series of strong to severe storms moved across East Central Colorado producing tornadoes, large hail and flash flooding. One tornado was reported north of Vona and another south of Kirk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late in the afternoon through evening a series of strong to severe storms moved across East Central Colorado producing tornadoes, large hail and flash flooding. One tornado was reported north of Vona and another south of Kirk. The largest hail reported was two inches in diameter south of Cope. Due to the slow storm motion and heavy rainfall, flash flooding occurred 8 WSW of Idalia just south of Highway 34 northeast to the Highway 36/385 intersection. In this area roads were impassable due to water over them. There was also significant field flooding and a trailer house near the Highway 26/385 intersection was surrounded by water almost touching the structure. Estimated wind gusts of 85 mph laid over pine trees and bent a radio tower west of Kanorado in Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 1:36 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT FRI JUN 5 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 220 PM MDT FRI JUN 5 2015

PRECIPITATION CHANCES WILL INCREASE LATER THIS AFTERNOON THROUGH THE
EVENING/EARLY OVERNIGHT HOURS AS A PLUME OF INCREASING MID LEVEL
MOISTURE MOVES IN FROM THE SOUTHWEST. AFTER MIDNIGHT THIS PLUME
GENERALLY LIFTS NORTHEAST BUT SOME LINGERING MOISTURE REMAINS ALONG
AND EAST OF THE CO/KS BORDER. ON SATURDAY THIS AXIS OF MOISTURE
MOVES EAST AND OUT OF THE AREA AT THE END OF THE DAY ONLY TO BE
REPLACED BY ANOTHER MOVING INTO FAR EASTERN COLORADO WHICH WILL
BRING AN INCREASING CHANCE FOR LATE AFTERNOON THUNDERSTORMS.

VERY IMPRESSIVE PRECIPITABLE WATER VALUES EXIST ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING WITH 1.5-1.8 INCHES GENERALLY ALONG AND
NORTH OF THE INTERSTATE. THESE VALUES ARE EXTREMELY HIGH FOR THIS
TIME OF YEAR AND ARE PRETTY RARE DURING OUR MONSOON SEASON AT THE
END OF JULY. ONCE THE STORMS REACH THIS AIRMASS AM EXPECTING VERY
HIGH RAINFALL RATES AND AN INCREASED THREAT FOR FLASH FLOODING.
SEVERE WEATHER ALSO LIKELY.

LOW TEMPERATURES TONIGHT IN THE MID 50S WEST TO MID 60S EAST. HIGHS
ON SATURDAY WILL RANGE FROM THE LOW 80S WEST TO LOW 90S
EAST/NORTHEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 235 PM MDT FRI JUN 5 2015

SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL HAVE A SIMILAR WEATHER
PATTERN WILL UNFOLD.  AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE AREA FROM THE WEST...WITH THE BEST CHANCES FOR RAINFALL
DURING THE EVENING.

SATURDAY NIGHT THE STRONGEST LIFT WILL BE CENTERED OVER
THE 850MB TROUGH AND THE SURFACE FRONT.  WANTED TO HAVE HIGHER
CHANCES FOR RAINFALL THAN CURRENTLY FORECAST...BUT DUE TO THE
UNCERTAINTY OF WHERE THE FRONT WILL BE DECIDED TO KEEP RAINFALL
CHANCES A BIT CONSERVATIVE FOR NOW.  A COLD FRONT WILL BEGIN TO MOVE
THROUGH THE AREA FROM THE NORTHWEST DURING THE MID TO LATE
EVENING...EXITING THE AREA AROUND SUNRISE.  BEHIND THE FRONT THE
ENVIRONMENT WILL BECOME MORE STABLE AND DRIER.  THEREFORE WILL HAVE
CHANCES FOR RAIN DECLINE OVERNIGHT.  LOOKING AT THE SEVERE POTENTIAL
FOR SATURDAY NIGHT...LOOKS LIKE THE BEST CHANCE WILL BE IN THE
EVENING NORTH OF THE KS/NE BORDER AND EAST OF HIGHWAY 83 OR
BASICALLY AHEAD OF THE WARM FRONT.  HEAVY RAINFALL WILL BE POSSIBLE
DUE TO PRECIPITABLE WATER AMOUNTS NEAR THE HIGHEST RECORDED FOR THIS
TIME OF YEAR ACCORDING TO SOUNDING CLIMATOLOGY FROM SURROUNDING
UPPER AIR SITES.

SUNDAY THE NEXT ROUND OF STORMS WILL FIRE DURING THE EARLY AFTERNOON
AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES IN FROM THE WEST.  THIS
TROUGH APPEARS TO MOVE FAIRLY QUICKLY AND THE CONDENSATION PRESSURE
DEFICITS ARE 20+MB...WHICH WILL LIMIT STORM COVERAGE.  REGARDING
TEMPERATURES...WARMER AIR WILL MOVE INTO THE AREA AS THE WARM FRONT
MOVES OVER THE SOUTHERN PART OF THE AREA.  MODELS DISAGREE HOW FAR
NORTH THE FRONT WILL MOVE...BUT THE CONSENSUS HAS IT OVER
GREELEY/WICHITA COUNTIES.

LATE SUNDAY AFTERNOON AND SUNDAY EVENING A SECOND STRONGER UPPER
LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA FROM THE WEST.  LIFT
ASSOCIATED WITH THIS TROUGH WILL BE MORE FOCUSED AND CONDENSATION
PRESSURE DEFICITS WILL BE MUCH LOWER...UNDER 10MB OR SO.  THIS
TROUGH WILL MOVE EAST THROUGH THE EVENING...FILLING AS IT MOVES
ACROSS THE EASTERN HALF OF THE AREA.  STORM MOTION WILL BE AROUND 20
MPH AND PRECIPITABLE WATER IS FORECAST TO CONTINUE TO BE VERY
HIGH...RIVALING THE HIGHEST OBSERVED AMOUNTS ACCORDING TO
CLIMATOLOGY OF OBSERVED SOUNDINGS FROM SURROUNDING SITES.  WITH THIS
IN MIND PLACED A MENTION OF HEAVY RAINFALL IN THE FORECAST FOR
PORTIONS OF THE AREA WHERE THE SHORT WAVE TROUGH WILL TRACK.  BEST
CHANCE FOR SEVERE WEATHER WILL BE EAST OF HIGHWAY 83.

OVERNIGHT SUNDAY THE SHORT WAVE TROUGH WILL FILL BRINGING RAINFALL
TO AN END.

MONDAY THROUGH FRIDAY THE WET WEATHER PATTERN WILL CONTINUE AS THE
UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST MOVES NORTHEAST
AND BECOMES ELONGATED OVER THE PLAINS AS A RIDGE BUILDS IN.
WEDNESDAY THERE WILL BE A BREAK IN THE RAINFALL AS THE TROUGH MOVES
EAST OF THE AREA AND THE RIDGE AXIS MOVE THROUGH.  AFTER WEDNESDAY
ANOTHER UPPER LEVEL TROUGH WILL MOVE ACROSS THE CONUS...BRINGING
CHANCES FOR RAINFALL WITH IT THURSDAY AND FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL EXCEPT FOR
FRIDAY WHEN A COLD FRONT MOVES THROUGH THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1145 AM MDT FRI JUN 5 2015

KGLD...VFR/MVFR CIGS POSSIBLE FROM TAF ISSUANCE THROUGH 21Z AS
STRATUS SLOWLY ERODING BUT COULD MOVE IN FROM WEST. WINDS FROM THE
SOUTHEAST GUSTING 20KTS OR SO. AM EXPECTING THUNDERSTORMS TO REACH
THE TERMINAL FROM THE SOUTHWEST AROUND 23Z WITH A 1-2 HOUR WINDOW
(23Z-01Z) OF WIND GUSTS (PER LAST SEVERAL RUNS OF THE HRRR AND
LESSER EXTENT THE WRF) IN EXCESS OF 45KTS AND COULD REACH SEVERE
THRESHOLDS (50+ KTS) ALONG WITH VERY HIGH RAINFALL RATES (CREATING
REDUCED VISIBILITIES IN HEAVY RAIN) AND POSSIBILITY OF SOME HAIL.
GENERAL THUNDERSTORM ACTIVITY SHOULD MOVE NORTH OF THE TERMINAL BY
06Z-08Z WITH WINDS FROM THE EAST/SOUTHEAST 12KTS OR LESS. BY 15Z
WINDS VEER TO THE SOUTHWEST NEAR 11KTS WITH MID LEVEL CLOUDS
MOVING EAST OF THE TERMINAL.

KMCK...MVFR CIGS LIKELY FROM TAF ISSUANCE THROUGH 00Z. WINDS
INITIALLY FROM THE SOUTHEAST AROUND 10KTS BUT SHOULD SLOWLY
INCREASE WITH GUSTS 20-25KTS FROM THE EAST LATE. POSSIBLE LINE OF
CONVECTION SHOULD REACH THE TERMINAL BY 01Z AND LAST FOR 1-2 HOURS
WITH WIND GUSTS IN EXCESS OF 45KTS...VERY HEAVY RAINFALL RATES
CREATING LOW VISIBILITIES AND POSSIBLY SOME HAIL. THUNDERSTORM
CHANCES CONTINUE THROUGH 07Z OR SO BEFORE DISSIPATING...WINDS FROM
THE EAST AROUND 10KTS. FROM 08Z-12Z CIGS LOWER TO VLIFR CATEGORY
WITH BR AND A FEW SHOWERS ABOUT. AFTER 13Z CIGS RISE TO VFR
CATEGORY AS WINDS SLOWLY BECOME SOUTH-SOUTHEAST THEN SOUTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Jun 5, 1:51 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 5 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
251 PM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA
LATER THIS AFTERNOON THROUGH ABOUT MIDNIGHT. THE BEST CHANCE OF
SEVERE WEATHER WILL BE GENERALLY WEST OF A LINE FROM MCCOOK TO
COLBY AND TRIBUNE. LARGE HAIL...DAMAGING OUTFLOW WINDS IN EXCESS
OF 65 MPH...AND POSSIBLY A FEW TORNADOES ARE POSSIBLE. A BRIEF
PERIOD OF BLOWING DUST IS POSSIBLE ALONG AND IMMEDIATELY AHEAD OF
THE STRONGEST OUTFLOW WINDS. RAINFALL RATES WILL BE VERY HIGH
UNDER THE STRONGEST STORMS CREATING VERY LOW VISIBILITIES AND AN
INCREASED THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE TRI-STATE AREA SATURDAY AFTERNOON AND EVENING...PRIMARILY
ALONG AND NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH
FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY EAST OF
HIGHWAY 83...WITH A SECOND FAVORABLE AREA BEING SOUTH OF A LINE
FROM FLAGLER COLORADO TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 5, 3:28 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT FRI JUN 5 2015

COZ091-092-052315-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
428 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES UNTIL 515 PM MDT...

AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF BOYERO...OR 30 MILES SOUTH OF FLAGLER...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AROYA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3912 10316 3915 10315 3906 10287 3868 10308
      3869 10309 3871 10316
TIME...MOT...LOC 2228Z 200DEG 18KT 3886 10320

BULLER
Special weather statement, Jun 5, 3:35 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUN 5 2015

COZ091-052315-
KIT CARSON COUNTY CO-
435 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VONA...OR 4 MILES NORTHEAST OF SEIBERT...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND
415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

&&

LAT...LON 3957 10290 3957 10257 3924 10269 3928 10292
TIME...MOT...LOC 2235Z 190DEG 12KT 3934 10279

BULLER

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 5, 4:09 PM MST
Where
Kit Carson County, 13.51 mi NNE of Seibert
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
39.490, -102.820

Average hail was the size of a nickel.

Flash Flood, Kit Carson

When
June 5, 4:30 PM MST to 6:30 PM MST
Where
Kit Carson County, 4.85 mi N of Vona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.370, -102.746

About six inches of water was reported to be over Road JJ just east of Road 23.

Hail, Cheyenne

When
June 5, 4:55 PM MST
Where
Cheyenne County, 3.34 mi N of Salis
Measured
1 in hail
Reported by
Public
Coordinates
38.877, -102.259

Hail, Yuma

When
June 5, 5:00 PM MST
Where
Yuma County, 6.23 mi E of Kirk
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.615, -102.483

Tornado, Kit Carson

When
June 5, 5:20 PM MST to 5:35 PM MST
Where
Kit Carson County, 9 mi N of Vona to 13.52 mi N of Vona
Rating
EF0
Path length
4.53 mi
Path width
150 yd
Reported by
Law Enforcement
Coordinates
39.430, -102.740

Law enforcement and trained spotters reported a large tornado over open fields about 9 miles north of Vona. No damage was reported.

Thunderstorm Wind, Kit Carson

When
June 5, 5:42 PM MST
Where
Kit Carson County, 4.36 mi E of Peconic
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.331, -102.050

Eight large trees were laid over and a 30 ft. radio tower was bent in half. Estimated time of report from radar.

Tornado, Kit Carson

When
June 5, 5:45 PM MST to 5:53 PM MST
Where
Kit Carson County, 14.48 mi N of Stratton to 15.5 mi N of Stratton
Rating
EF0
Path length
1.98 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
39.510, -102.591

A storm chaser reported a large tornado crossing the road about a mile in front of him about 12 miles north of Stratton. No damage was relayed to the National Weather Service.

Flash Flood, Yuma

When
June 5, 5:50 PM MST to 8:50 PM MST
Where
Yuma County, 6.42 mi E of Kirk to 6.47 mi N of Hale Bonny Dam Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.610, -102.480

A large area of rapidly flowing water was over County Road V south of Highway 35 making the road impassable. Fields in the area had significant flooding. A mobile home near the Highway 36/385 intersection was surrounded by water, with the water deep enough to touch the structure.

Hail, Yuma

When
June 5, 6:40 PM MST to 6:55 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Hail 3/4 to one inch in diameter fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577108, 577844, 577109, 577110, 590217, 577112, 590218, 577140, 577141.